Ohio, 2003

Flooding and Lightning Strikes in Ohio, August 4, 2003

August 4, 2003 · NWS ILN · 11 events in 10 counties and zones

9 flood, 2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 4, 1:53 AM EST, 7 hours 12 minutes earlier.

Area forecast discussion, Aug 4, 1:53 AM EST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
253 AM EDT MON AUG 4 2003

IT FINALLY LOOKS LIKE THE H5 PATTERN WILL ACTUALLY MOVE SOMEWHERE
OVER THE NEXT 24-48 HOURS. TROF AXIS MOVES EVER SO SLOWLY THROUGH
CWA THIS AFTERNOON AND OVERNIGHT AS IT GOES NEGATIVE TILT AND SOME
SEMBLANCE OF ZONAL NW FLOW CREEPS INTO MOST OF CWA BY TUES
AFTERNOON. PROBLEMS HERE WILL BE STRENGTH OF ANY VORTS SWINGING
AROUND THE LOW AND THE FACT THAT ITS NEG TILTING DURING THE TIME OF
MAX HEATING THIS AFTERNOON...ADDING TO THE POTENTIAL OF SOME
ROTATING STORMS DUE TO WINDS BACKING BELOW 500 MB.

OVERNIGHT SHOULD SEE CONVECTION LIMITED TO THE APEX OF THE TROF IN
SRN CWA AND IN THE EAST JUST AHEAD OF THE AXIS. HAVE INCREASED THE
POPS HERE TO 30% DURING THE OVERNIGHT HOURS.

H8 THERMAL TROF IS LAGGING A FEW HOURS BEHIND H5 TROF AND TUES LOOKS
TO BE A FAIRLY CLOUDY DAY WITH ITS APPROACH. UNLESS A PARTICULARLY
STRONG S/W MOVES THROUGH AT THIS TIME...MODEL SOLUTIONS OF DOWNWARD
MOTION AND LITTLE TO NO PRECIP SEEMS APPROPRIATE. WILL KEEP THE
SLIGHT CHANCE OF DIURNAL LATE AFTERNOON/EARLY EVENING SHOWERS HERE.

LIS REMAIN POSITIVE DURING THE OVERNIGHT HOURS STARTING ON TUES,
AND THE ETA/GFS START DIVERGING SLIGHTLY ON HOW MUCH MOISTURE WILL
BE IN THE NW FLOW BEHIND THE H5 TROF ON WED AFTERNOON. WILL TREND
TOWARDS THE DRIER GFS BUT CONTINUE TO KEEP THE 20 DIURNAL POP IN AT
THIS TIME AS WELL SINCE AFTERNOON LIS ARE PROGGED AS NEGATIVE ON
BOTH MODELS.

EXPECT TO REMOVE LOW CHANCE POPS OVER NRN 1/2 OF CWA ON THURSDAY BUT
KEEP THE 20 RUNNING IN THE SOUTH.

ON TEMPS...HAVE NOT CHANGED MUCH. DROPPED THE ERN CWA FROM MID 60S
TOMORROW NIGHT AND WED NIGHT TO LOW 60S. HIGHS TODAY AND TUES REMAIN
UNCHANGED AND HAVE DROPPED A DEGREE OR SO ON WED.

COORD WELCOME BUT GRIDS LOOKED FAIRLY WELL COLLABORATED AND 12
PLANET IS EERILY QUIET TONIGHT.

.ILN...NONE.

FRANKS
Hazardous weather outlook, Aug 4, 3:08 AM EST, 5 hours 57 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
408 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

AN UPPER LEVEL TROF WILL MOVE THROUGH THE AREA WITH SCATTERED
THUNDERSTORMS FOUND ACROSS THE REGION. SOME OF THESE STORMS MAY
BECOME SEVERE IN THE AFTERNOON AND EARLY EVENING WITH DAMAGING WINDS
OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

FRANKS

The radar

The Cincinnati radar (KILN), 54 km away, was scanning. The volume nearest the first event began at 14:06 UTC.

Open the radar archive at this moment

Event by event

9 flood, 2 lightning. Local standard time, as filed.

Flood, Brown

When
August 4, 9:05 AM EST to 10:20 AM EST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.

Lightning, Franklin

When
August 4, 10:00 AM EST
Where
Franklin County, Hilliard
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

A man working on a roof was struck by lightning and later died at the hospital.

Flood, Franklin

When
August 4, 11:00 AM EST to 12:00 PM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.

Flood, Madison

When
August 4, 11:05 AM EST to 12:00 PM EST
Where
Madison forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.

Lightning, Clark

When
August 4, 12:00 PM EST
Where
Clark County, South Vienna
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

A 41 year old man doing construction along State Route 54 complained of tingling in his legs after lightning struck a nearby metal guardrail. He was treated for his injuries at a nearby hospital and released.

Flood, Adams

When
August 4, 2:27 PM EST to 4:00 PM EST
Where
Adams forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.

Flood, Fairfield

When
August 4, 2:58 PM EST to 4:00 PM EST
Where
Fairfield forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.

Flood, Mercer

When
August 4, 3:00 PM EST to 5:00 PM EST
Where
Mercer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.

Flood, Darke

When
August 4, 3:45 PM EST to 4:30 PM EST
Where
Darke forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.

Flood, Shelby

When
August 4, 4:30 PM EST to 5:15 PM EST
Where
Shelby forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.

Flood, Logan

When
August 4, 5:30 PM EST to 6:00 PM EST
Where
Logan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Franklin2003-08-0417MaleLong Span RoofDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377032, 5377116, 5377033, 5377113, 5377117, 5377115, 5377114, 5377034, 5377036, 5377035, 5377037.